When Depression Medication Affects Your Weight
If you’ve been living with symptoms like sadness, irritability, and difficulty concentrating, and you have been diagnosed with depression, taking antidepressant medication could improve your mood. However, like other medications you take, antidepressants can cause side effects. Although everyone’s body responds differently to different medications, common depression medication side effects include nausea, muscle aches, a loss of sexual desire, and difficulty sleeping. And unfortunately, weight gain is another possible side effect of many antidepressants. Researchers believe that as the antidepressant is rebalancing the brain’s chemistry it can also stimulate hunger.
If you do have weight gain or any other side effects, it’s important to contact your doctor rather than just stopping your depression medication. There are ways to control your weight without compromising your depression treatment.
If you’ve put on weight since you started taking an antidepressant, your depression treatment isn’t necessarily to blame. It’s more complex than that. Depression and weight gain often go hand in hand. When you’re down, you’re more likely to overeat–especially comfort foods such as pizza and candy. When your prescription medication takes effect and your mood elevates, you may again find yourself enjoying more calories. You may also feel less inclined to exercise. It’s important to recognize that some people, though, have the opposite response to depression. They stop eating and lose weight when their depression symptoms are severe. If that’s the case with you, the emotional boost you get from an antidepressant could give you the desire to start eating again. Win or lose, you could still experience weight gain, which may seem unfair!
Depression medication side effects depend on the drug and your response to it. Although research shows varied findings, these antidepressants seem to be more likely to cause weight gain than others, including:
- Amitriptyline (Elavil)
- Citalopram (Celexa)
- Doxepin (Silenor)
- Imipramine (Tofranil)
- Mirtazapine (Remeron)
- Paroxetine (Paxil, Pareva)
- Phenelzine (Nardil)
Depression medications that are less likely to cause this side effect are:
- Bupropion (Wellbutrin)
- Fluoxetine (Prozac)
- Sertraline (Zoloft)
The amount of weight you gain depends on the type of medicine you’re taking, how your body responds to it, and other factors, such as how much you eat and exercise. Even on antidepressants that cause this side effect, the typical weight gain is minimal–a few pounds. Some antidepressants actually cause weight loss as a side effect. Remember, everyone’s situation is unique; awareness can help everyone maintain a healthy weight during treatment for depression.
You may want to pause to see if the weight gain tapers off once you’ve been on the medication for a few months. But if you have put on a concerning amount of weight from your medication, talk to your doctor. Significant weight gain can increase your risk for diabetes, heart disease, and other health problems.
Ask your doctor if you can switch to a different antidepressant that doesn’t cause weight gain as a side effect, or lower the dose of the antidepressant you currently take. Other strategies to help you keep the weight off while staying on your depression treatment include eating healthier foods, reducing your portion sizes, and incorporating exercise into each day. If the weight gain really bothers you, you may decide with your doctor to go off your medication entirely. But before you do, weigh the downsides of weight gain against the risks of your depression symptoms worsening. And make sure you have other support tools in place to manage your depression, like regular psychotherapy sessions and a healthy lifestyle. Your doctor may recommend non-pharmaceutical depression treatments like transcranial magnetic stimulation (TMS) or electroconvulsive therapy (ECT), which have been found to be safe and effective for many patients.
If weight gain or other side effects are interfering with your ability to continue your depression treatment, contact your doctor. Go over all of your options for managing depression. Adjusting your treatment regimen or making changes to your diet and exercise routine can help you continue managing your depression without frustrating side effects.